Nitroglycerin is a medicine that helps relax the blood vessels leading to the heart. It is used to prevent and treat chest pain (angina). Nitroglycerin overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
Angina is a type of chest discomfort or pain due to poor blood flow through the blood vessels (coronary vessels) of the heart muscle (myocardium). Th...Read Article Now Book Mark Article
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
An overdose is when you take more than the normal or recommended amount of something, often a drug. An overdose may result in serious, harmful sympt...Read Article Now Book Mark Article
Brand names of nitroglycerin tablets include:
- Nitrolingual pumpspray
Medicines with other names may also contain nitroglycerin.
Below are symptoms of a nitroglycerin overdose in different parts of the body.
AIRWAYS AND LUNGS
EYES, EARS, NOSE, AND THROAT
- Blurred vision
- Double vision
- Involuntary eye movements
HEART AND BLOOD VESSELS
- Being able to feel heartbeat (palpitations)
- Low blood pressure
- Rapid heartbeat or slow heartbeat
Palpitations are feelings or sensations that your heart is pounding or racing. They can be felt in your chest, throat, or neck. You may:Have an unpl...Read Article Now Book Mark Article
- Bluish color to lips and fingernails
- Cold skin
STOMACH AND INTESTINES
- Loss of appetite
- Nausea and vomiting
Seek medical help right away. Do NOT make a person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Determine the following information:
- Person's age, weight, and condition
- The name of the medicine and strength, if known
- Time it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
Local poison center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen and a tube through the mouth into the lungs
- Chest x-ray
- ECG (electrocardiogram, or heart tracing
- Intravenous fluids (through a vein)
- Medicines to treat symptoms
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
Deaths from nitroglycerin overdose have occurred, but they are rare.
Aronson JK. Nitrates, organic. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:192-202.
Cole JB. Cardiovascular drugs. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 147.
US National Library of Medicine; Specialized Information Services; Toxicology Data Network website. Calcium carbonate. toxnet.nlm.nih.gov/cgi-bin/sis/search2/r?dbs+hsdb:@term+@DOCNO+927. Updated June 23, 2005. Accessed July 10, 2017.
Review Date: 7/2/2017
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.